Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 257, NWS Pueblo, CO

August 12, 2016El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 12, 2016, 4:39 PM MDT for El Paso County, Teller County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 4:39 PM MDT (22:39 UTC)
Expired
Aug 12, 2016, 5:03 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS55 KPUB 122239
SVRPUB
COC041-119-122330-
/O.NEW.KPUB.SV.W.0257.160812T2239Z-160812T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
439 PM MDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 530 PM MDT

* AT 438 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  MONUMENT...OR 18 MILES NORTH OF COLORADO SPRINGS...MOVING
  SOUTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHERN COLORADO SPRINGS...MONUMENT...AIR FORCE ACADEMY...PALMER
  LAKE...PEYTON...BLACK FOREST AND GLENEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3899 10442 3896 10493 3913 10516 3913 10461
TIME...MOT...LOC 2238Z 327DEG 9KT 3910 10487 

HAIL...1.00IN
WIND...<50MPH
 
$$

HODANISH
3 follow-up statements
665 
WWUS55 KPUB 122248
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT FRI AUG 12 2016

COC119-122257-
/O.CAN.KPUB.SV.W.0257.000000T0000Z-160812T2330Z/
TELLER CO-
448 PM MDT FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TELLER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3897 10484 3913 10497 3913 10461 3899 10442
TIME...MOT...LOC 2247Z 312DEG 10KT 3909 10483 

$$

COC041-122330-
/O.CON.KPUB.SV.W.0257.000000T0000Z-160812T2330Z/
EL PASO CO-
448 PM MDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN EL PASO COUNTY...

AT 447 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MONUMENT...OR
17 MILES NORTH OF COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
NORTHERN COLORADO SPRINGS...MONUMENT...AIR FORCE ACADEMY...
PALMER LAKE...PEYTON...BLACK FOREST AND GLENEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3897 10484 3913 10497 3913 10461 3899 10442
TIME...MOT...LOC 2247Z 312DEG 10KT 3909 10483 

HAIL...1.00IN
WIND...<50MPH
 
$$

HODANISH
826 
WWUS55 KPUB 122254
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT FRI AUG 12 2016

COC041-122330-
/O.CON.KPUB.SV.W.0257.000000T0000Z-160812T2330Z/
EL PASO CO-
454 PM MDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...

AT 453 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLENEAGLE...OR
17 MILES NORTH OF COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
PEYTON AND BLACK FOREST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3898 10473 3913 10488 3913 10461 3899 10442
TIME...MOT...LOC 2253Z 301DEG 13KT 3908 10476 

HAIL...1.00IN
WIND...<50MPH
 
$$

HODANISH
115 
WWUS55 KPUB 122303
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT FRI AUG 12 2016

COC041-122312-
/O.CAN.KPUB.SV.W.0257.000000T0000Z-160812T2330Z/
EL PASO CO-
503 PM MDT FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EL PASO COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
LOCALLY HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3898 10473 3913 10488 3913 10461 3899 10442
TIME...MOT...LOC 2301Z 327DEG 9KT 3906 10474 

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:16 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 12, 3:16 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT FRI AUG 12 2016

.SHORT TERM...(This evening through Saturday)
Issued at 315 PM MDT Fri Aug 12 2016

Currently...a few showers and thunderstorms have begun to develop
over the mountains and Palmer Divide region early this afternoon.
Temperatures are in the lower to mid 80s for much of the region.

Rest of today and tonight...an upper disturbance in northwest flow
aloft will move across the region while southeasterly upslope low
level winds continue across the plains.  Models are having a very
hard time with convection.  Water vapor satellite imagery and
surface obs over western Colorado indicate much drier air spreading
into western Colorado this afternoon.  This has really limited
convective development so far.  Most high-res models have over
estimated low level moisture and in turn instability and convection.
The main forecast change with the afternoon package was to decrease
shower and thunderstorm coverage over the mountains due to the drier
air in the region.  Further east, convection is also having a hard
time getting going.  Most high-res models do fill in thunderstorms
over the Palmer Divide into the I-25 corridor by this evening.  Did
not make many changes in areal coverage for this area, but given how
limited coverage is currently, there may not be much in the way of
thunderstorms for this afternoon and evening over the plains.
Therefore, confidence in the thunderstorm forecast is low.  If
storms can get going, locally heavy rainfall, lightning, gusty
outflow winds and small hail will be possible.

Saturday...northwest flow aloft is forecast to continue on Saturday
with weak energy embedded in the flow moving across Colorado.  This
will lead to another round of afternoon and evening showers and
thunderstorms.  Expect initial development over the mountains, and
spreading east into the I-25 corridor by the afternoon.  Locally
heavy rainfall, lightning and gusty outflow winds will be possible
with thunderstorms.  Temperatures will continue to be a bit cooler
with highs across the region in the lower to mid 80s.  Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 315 PM MDT Fri Aug 12 2016

After isold to scattered showers and tstms in the evening hours on
Sat, most of the pcpn is expected to end however there may be some
lingering activity into Sun morning, especially along the sern
corner and srn border areas of the state.  On Sun the upr ridge
pushes back into the area from the west as a new upr trof moves into
the Pacific NW.  Sun afternoon and evening it looks like mainly
isold showers/tstms wl be possible ovr the hyr trrn, with dry
weather at the lower elevations.  High temps on Sun look like they
will be around or just slightly below average.

The upr ridge wl still be ovr the area on Mon and it looks generally
dry, but some isold storms will be possible ovr the hyr trrn.  Temps
on Mon should be a little warmer.  An upr disturbance wl move ovr
the state Tue and there should be a slightly better chance for pcpn,
mainly from the I-25 corridor and westward. Unsettled weather wl
continue on Wed as the disturbance continues affecting the area,and
there should be a better chance for pcpn acrs the sern plains.
Generally weak W to NW flow aloft wl be found ovr the area on Thu
and Fri, with lingering mstr and chances for mainly afternoon and
evening pcpn, especially nr and ovr the hyr trrn.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 315 PM MDT Fri Aug 12 2016

KALS...VFR conditions through the next 24 hours. A few thunderstorms
are expected through this evening over the mountains but do not look
to impact the terminal at this time.  Another round of showers and
thunderstorms are possible on Saturday afternoon.

KCOS and KPUB...VFR conditions are expected to prevail through the
next 24 hours. Showers and thunderstorms are forecast to develop
over the region this afternoon and persist well into the evening.
If thunderstorms pass over KCOS and KPUB, reduced CIGS and VIS will
occur. The most likely time period for thunderstorms looks to be
from around 21z/Fri to 06z/Sat.  Another round of showers and
thunderstorms are expected on Saturday afternoon. Mozley

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...28
AVIATION...MOZLEY
Hazardous weather outlook, Aug 12, 11:28 AM MDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1128 AM MDT FRI AUG 12 2016

COZ058>089-093>099-131730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1128 AM MDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MONSOON MOISTURE WILL COMBINE WITH UPSLOPE LOW LEVEL FLOW TO
BRING AN ELEVATED CHANCE FOR THUNDERSTORMS TO THE EASTERN
MOUNTAINS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON AND EVENING.
PERIODS OF MODERATE TO HEAVY RAIN WILL POSE A FLASH FLOOD THREAT
FOR AREA BURN SCARS.

ONE OR TWO THUNDERSTORMS COULD BECOME STRONG TO SEVERE ACROSS THE
EASTERN PLAINS THIS EVENING.  THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS OF AROUND 60 MPH, FREQUENT
LIGHTNING AND HAIL AROUND 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. SMALL HAIL...LOCALLY HEAVY RAINFALL...WIND
GUSTS UP TO 50 MPH...AND LIGHTNING WILL BE POSSIBLE WITH
THUNDERSTORMS OVER THE WEEKEND.

THUNDERSTORMS WILL BECOME MORE ISOLATED IN NATURE AND MAINLY
CONFINED TO THE MOUNTAIN AREAS THROUGH THE MIDDLE OF NEXT WEEK
WITH THE MAIN STORM THREATS BEING LIGHTNING...LOCALIZED WIND
GUSTS UP TO 45 MPH...AND BRIEF MODERATE TO HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

88/88

In the hours before

Special weather statement, Aug 12, 4:08 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT FRI AUG 12 2016

COZ081-084-085-122245-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
408 PM MDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 445 PM MDT...

AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LARKSPUR...OR 23 MILES NORTH OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN COLORADO SPRINGS...MONUMENT...AIR FORCE ACADEMY...
PALMER LAKE...BLACK FOREST AND GLENEAGLE.

LAT...LON 3891 10471 3913 10505 3913 10454
TIME...MOT...LOC 2207Z 301DEG 13KT 3917 10492

HODANISH
Special weather statement, Aug 12, 4:31 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT FRI AUG 12 2016

COZ085-122300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
431 PM MDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 500 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FOUNTAIN...OR 15 MILES SOUTHEAST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOUNTAIN...SECURITY-WIDEFIELD AND HANOVER.

LAT...LON 3859 10483 3875 10471 3859 10443 3855 10449
      3853 10466
TIME...MOT...LOC 2230Z 301DEG 49KT 3863 10469

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:08 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 12, 4:31 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 12, 5:42 PM MDTSpecial Weather StatementPUBEl Paso48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.